North Dakota, 2013

Flash Flooding and Flood in North Dakota, June 25 to 27, 2013

June 25 to 27, 2013 · NWS FGF · 25 events in 10 counties and zones

Thunderstorms formed over the Devils Lake region along a cold frontal boundary and low pressure system. Storms also initiated along the warm front which extended down into southeast North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
$190,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed over the Devils Lake region along a cold frontal boundary and low pressure system. Storms also initiated along the warm front which extended down into southeast North Dakota. Afternoon temperatures topped out in the low to mid 80s with dew points around 70. Many reports of large hail, strong winds, and heavy rain were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 25, 5:35 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 25, 5:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 PM CDT TUE JUN 25 2013

.UPDATE...
ISSUED AT 628 PM CDT TUE JUN 25 2013

ONLY CHANGES THIS UPDATE WAS TO PUSH HIGHER POPS A BIT EAST BASED
ON CURRENT RADAR TRENDS. WITH LACK OF SHEAR CONVECTION PULSES UP A
FEW VOLUME SCANS THEN WEAKENS. STILL POTENTIAL FOR WIND...HAIL AND
MAY END UP WITH POTENTIAL FLOODING ISSUES HOWEVER UPSTREAM
CONVECTION WEST OF DVL WEAKENING. WILL CONTINUE TO MONITOR THROUGH
THE EVENING. REMAINDER OF FORECAST OK.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 318 PM CDT TUE JUN 25 2013

THE MAIN CONCERN WILL BE SEVERE AND HEAVY RAIN POTENTIAL THIS
EVENING AND OVERNIGHT. LAPS ANALYSIS INDICATING MLCAPE 3500-4500
J/KG ALONG SURFACE BOUNDARY ACROSS CENTRAL NORTH DAKOTA (WEST OF
THE FA) WITH MLCAPE 2500-3500 J/KG ACROSS THE WESTERN FA. MLCIN
IS NOW LESS THAN 10 J/KG ALONG THE BOUNDARY...BUT STILL AROUND
30 J/KG ACROSS THE WESTERN FA. WATER VAPOR IMAGERY INDICATES A
MID-LEVEL TROUGH APPROACHING THIS AREA...AND SATELLITE IMAGERY
INDICATING VERTICAL DEVELOPMENT ALONG THE SURFACE BOUNDARY.
CONVECTIVE INITIATION SEEMS CERTAIN. ALTHOUGH DEEP LAYER SHEAR IS
VERY WEAK...AOB 20 KNOTS...THE VERY STRONG INSTABILITY SHOULD BE
ABLE TO PROMOTE SEVERE STORMS INTO THE EVENING HOURS. WILL INCLUDE
T+ (SEVERE) FOR AREAS WEST OF THE VALLEY WHERE STORMS ARE EXPECTED
THIS EVENING. SEVERE THREAT SHOULD BE LIMITED DURING THE OVERNIGHT
HOURS DUE TO WEAK DEEP LAYER SHEAR AND LACK OF A LOW LEVEL JET.
THE OTHER THREAT WILL BE HEAVY RAIN POTENTIAL...AND KEPT THE
MENTION IN THE FORECAST. HI-RES MODELS CONTINUE TO INDICATE THAT
THE ENTIRE THUNDERSTORM COMPLEX WILL BECOME MORE PROGRESSIVE THIS
EVENING...WHICH SHOULD LIMIT THE AREAL COVERAGE OF HEAVY RAIN. WILL
MONITOR AND MAY NEED A FLASH FLOOD WATCH IF CONDITIONS INDICATE
THAT AREAS ACROSS THE SOUTHERN FA (WHERE THE MOST RAIN OCCURRED
LAST WEEK) ARE TO BE AFFECTED WITH A FEW HOURS OF MULTIPLE SLOW
MOVING STORMS.

WEDNESDAY-WEDNESDAY NIGHT...LOW LEVEL BOUNDARY WILL BE NEAR THE NE
FA AND MODELS UNCERTAIN HOW QUICKLY THIS FEATURE WILL BE ABLE TO
PROPAGATE EASTWARD. KEPT CHANCE POPS ACROSS THIS AREA.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 318 PM CDT TUE JUN 25 2013

THURSDAY-FRIDAY...NORTHWEST FLOW ALOFT WILL BEGIN TO
DEVELOP. AFTERNOON SHOWERS (ISOLD TSTMS) POSSIBLE DEPENDING ON
WHERE COLD POOL ALOFT SETS UP...AND DEGREE OF LOW LEVEL MOISTURE.
EXPECT BREEZY AFTERNOONS AND TEMPERATURES NEAR NORMAL VALUES.

FRIDAY NIGHT-TUESDAY...LONG RANGE MODELS ARE CONSISTENT IN
DEPICTING AN AMPLIFIED WESTERN CONUS RIDGE DURING THE EXTENDED
PERIOD...WHICH WILL RESULT IN NORTHWEST FLOW ALOFT ACROSS THE FA.
A DEPARTING SHRTWV TROF FROM FRIDAY NIGHT INTO SATURDAY SHOULD
PRODUCE SOME LINGERING CLOUDS AND SHOWERS ACROSS NORTHWEST MN ON
SATURDAY.

GENLY DRY CONDITIONS ARE EXPECTED SUNDAY INTO MONDAY. A RETROGRADING
WESTERN RIDGE WILL ALLOW SOMEWHAT COOLER AIR TO DROP INTO THE AREA
FROM CENTRAL CANADA...WITH TEMPERATURES SLIGHTLY BELOW SEASONAL
NORMALS. BY TUESDAY... THE NEXT APPROACHING SHRTWV TROF SHOULD
PRODUCE AREAS OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 630 PM CDT TUE JUN 25 2013

MAIN CHALLENGE WILL BE TIMING CONVECTION AS LINE PROPAGATES
SLOWLY EAST. NOT SURE HOW THIS WILL PAN OUT. UNLESS LINE BEGINS TO
BOW WITH WIND THREAT WILL BE SOME TIME BEFORE REACHING THE VALLEY.
FOR THIS ONLY MENTIONED T VCNTY AT GFK AND FAR. WILL MONITOR AND
UPDATE THROUGH THE EVENING AS NECESSARY.

&&

.HYDROLOGY...
ISSUED AT 100 PM CDT TUE JUN 25 2013

THE RED RIVER AT WAHPETON HAS CRESTED AND THE RIVER LEVEL HAS
RECEDED BACK TO MINOR FLOOD STAGE. THE SHEYENNE AT HARWOOD WILL
EASE BELOW FLOOD STAGE THIS AFTERNOON. OTHERWISE...MINOR FLOODING
CONTINUES AT FARGO...SABIN... DILWORTH AND WEST FARGO. SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE TONIGHT...WHICH COULD IMPACT
RIVER STAGES IF IT FALLS OVER ALREADY SWOLLEN RIVERS IN THE
SOUTHERN RED RIVER VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...TG
LONG TERM...TG/GUST
AVIATION...VOELKER
HYDROLOGY...WJB
Hazardous weather outlook, Jun 25, 4:57 AM CST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
557 AM CDT TUE JUN 25 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-261100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
557 AM CDT TUE JUN 25 2013

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL
NORTH DAKOTA THIS AFTERNOON...THEN MOVE EAST TONIGHT. THE MAIN
THREAT FOR SEVERE STORMS WILL BE IN THE DEVILS LAKE BASIN INTO
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA FROM 4 PM UNTIL
10 PM...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE AREA
TONIGHT...ALONG WITH SOME FLOODING POSSIBLE WHERE STORMS PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHWEST MINNESOTA BY
WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH
SOME SMALL HAIL AND HEAVY RAIN IS POSSIBLE WEDNESDAY AFTERNOON IN
NORTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.

Hail, Benson

When
June 25, 6:00 PM CST
Where
Benson County, 3.91 mi NW of Comstock
Measured
1.25 in hail
Reported by
Public
Coordinates
48.190, -99.440

Several large tree branches were also blown down.

Hail, Cass

When
June 25, 6:41 PM CST
Where
Cass County, 2.01 mi ESE of Lynchburg
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.770, -97.210

Hail, Benson

When
June 25, 6:50 PM CST
Where
Benson County, 2.41 mi WNW of Ft Totten
Measured
1 in hail
Reported by
Public
Coordinates
47.990, -99.050

Hail, Cass

When
June 25, 7:07 PM CST
Where
Cass County, 0.47 mi W of Casselton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.900, -97.210

Hail, Cass

When
June 25, 7:14 PM CST
Where
Cass County, 0.69 mi S of Chaffee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.770, -97.350

The spotter also reported 1.36 inches of rain.

Hail, Cass

When
June 25, 7:20 PM CST
Where
Cass County, 2.28 mi SSW of Hunter
Measured
1.25 in hail
Reported by
Public
Coordinates
47.150, -97.240

Hail, Ramsey

When
June 25, 7:20 PM CST
Where
Ramsey County, 0.83 mi NE of Camp Grafton
Measured
1.25 in hail
Reported by
Public
Coordinates
48.060, -98.910

Dime to half dollar size hail fell near the Shooting Star Casino.

Thunderstorm Wind, Cass

When
June 25, 7:25 PM CST
Where
Cass County, 0.69 mi S of St Benedict
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.710, -96.830

Several trees were blown down in shelterbelts near Interstate 29 between mile points 52 and 54.

Hail, Richland

When
June 25, 7:30 PM CST
Where
Richland County, 0.47 mi W of Christine
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
46.580, -96.810

Hail, Cass

When
June 25, 7:32 PM CST
Where
Cass County, 0.69 mi N of Hunter
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
47.190, -97.220

Hail, Cass

When
June 25, 7:39 PM CST
Where
Cass County, 2.74 mi ESE of Osgood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.800, -96.820

Hail, Ramsey

When
June 25, 7:55 PM CST
Where
Ramsey County, 1.97 mi WSW of Keith
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.090, -98.790

Thunderstorm Wind, Cass

When
June 25, 8:27 PM CST
Where
Cass County, 7.46 mi NNW of Erie
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -97.440

The peak wind was measured at a NDAWN mesonet site.

Flash Flood, Cass

When
June 25, 8:54 PM CST to June 26, 8:00 AM CST
Where
Cass County, 5 mi WNW of Fargo to 2 mi SW of Fargo
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Public
Coordinates
46.898, -96.878

Three to four inches of rain in three hours produced widespread street flooding, flooding of underpasses, storm sewer backup, and basement flooding across the Fargo area. Water was reported to be up to the bases of fire hydrants near 45th Street and 12th Avenue North, making the roads impassable. River levels in town were already above minor flood stage due to previous heavy rainfall in the area, which meant that storm sewer flap gates were closed and pumping stations were likely overwhelmed by the high local runoff rates.

Flash Flood, Cass

When
June 25, 9:00 PM CST to June 26, 8:00 AM CST
Where
Cass County, 4 mi NW of Casselton to 4 mi SW of Casselton
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
State Official
Coordinates
46.941, -97.260

The North Dakota Highway Patrol and North Dakota DOT personnel closed Interstate 94 at the Casselton exit due to water flowing across all four lanes. Traffic was detoured across the exit ramps until flood waters had subsided.

Hail, Richland

When
June 25, 9:15 PM CST
Where
Richland County, 0.47 mi W of Christine
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
46.580, -96.810

Golf ball to hen egg sized hail fell.

Thunderstorm Wind, Nelson

When
June 25, 9:30 PM CST
Where
Nelson County, 4.84 mi S of Michigan City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.950, -98.120

Trees were blown down.

Thunderstorm Wind, Grand Forks

When
June 25, 9:33 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.920, -97.070

Three to five inch diameter tree branches were blown down in south Grand Forks.

Thunderstorm Wind, Walsh

When
June 25, 9:55 PM CST to 10:00 PM CST
Where
Walsh County, Grafton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.420, -97.400

At least one large tree and several large tree branches were blown down in Grafton.

Flash Flood, Richland

When
June 25, 10:00 PM CST to June 26, 8:42 AM CST
Where
Richland County, 2 mi E of Christine to 4 mi W of Christine
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$40,000
Reported by
Broadcast Media
Coordinates
46.580, -96.758

Farm yards and fields were flooded near Christine.

Thunderstorm Wind, Walsh

When
June 25, 10:05 PM CST
Where
Walsh County, 2.77 mi SW of Mandt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
48.390, -97.640

A large cottonwood tree was blown over.

Thunderstorm Wind, Pembina

When
June 25, 10:10 PM CST
Where
Pembina County, 0.83 mi SSW of Drayton
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
48.560, -97.180

A few large trees and several large tree branches were blown down or snapped by the wind in and near Drayton.

Hail, Steele

When
June 26, 12:00 AM CST
Where
Steele County, 0.83 mi SE of Finley
Measured
1 in hail
Reported by
Public
Coordinates
47.510, -97.840

Thunderstorm Wind, Traill

When
June 26, 12:00 AM CST
Where
Traill County, 0.47 mi E of Hillsboro
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.400, -97.060

Numerous three to six inch diameter tree branches were blown down. Power outages were also reported in the Hillsboro area.

Flood, Richland

When
June 26, 10:20 AM CST to June 27, 10:00 AM CST
Where
Richland County, 2.37 mi E of Christine to 2.8 mi W of Christine
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.580, -96.750

Overland flooding developed over portions of rural Eagle Township. Four to eight inches of very heavy rainfall from the preceding evening collected in farm fields, ditches, and small streams through the early morning then steadily drained towards the Red River during the day. County and township roads were overtopped and partially washed out at several locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451856, 451857, 451858, 451859, 451860, 451861, 451863, 451864, 451865, 451866, 451867, 451868, 451869, 451893, 451894, 451870, 451871, 451872, 451873, 451895, 451874, 451875, 451876, 451877, 451901.